WEDNESDAY, Nov. 23 (HealthDay News) -- Staggered acetaminophen overdose and delayed presentation after overdose are associated with adverse outcomes, according to a study published online Nov. 23 in the British Journal of Clinical Pharmacology.
Darren G.N. Craig, from the Royal Infirmary of Edinburgh in the United Kingdom, and colleagues examined the clinical impact of staggered acetaminophen overdoses and delayed presentation after an overdose. A total of 663 patients were admitted with acetaminophen-induced severe liver injury between 1992 and 2008, of whom 161 patients had taken a staggered overdose.
The investigators found that, compared with single time-point overdose patients, staggered overdose patients were significantly older and had a greater likelihood of alcohol abuse. They were also more likely to be encephalopathic on admission and to need mechanical ventilation or renal replacement therapy. Staggered overdose patients had significantly higher mortality rates (37.3 versus 27.8 percent), despite lower total ingested acetaminophen doses and lower admission serum alanine aminotransferase levels. However, staggered overdose was not an independent predictor of death. The most frequent reason for repeated supratherapeutic ingestion was relief of pain (58.2 percent). A total of 44.9 percent of single time-point overdose patients accessed medical services more than 24 hours after an overdose, with such delayed presentation being independently correlated with death/liver transplantation (odds ratio, 2.25).
"Both delayed presentation and staggered overdose pattern are associated with adverse outcomes following [acetaminophen] overdose. These patients are at increased risk of developing multiorgan failure," the authors write.
Full Text (subscription or payment may be required)